Alert archive / Alabama / Severe Thunderstorm Warnings in 2010

Severe Thunderstorm Warning 79, NWS Mobile, AL

June 17, 2010Mobile County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at Jun 17, 2010, 3:11 PM CDT for Mobile County, Alabama. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 17, 2010, 3:11 PM CDT (20:11 UTC)
Expired
Jun 17, 2010, 4:00 PM CDT
In force
49 min
Issued by
NWS Mobile, AL
Area
Storm-based polygon

County Mobile County, AL

The radar

The Mobile radar (KMOB), 22 km from the middle of the area, began a volume at 20:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 8.2 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2010-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2449 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2010-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2449 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
718 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
-15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

589 
WUUS54 KMOB 172011
SVRMOB
ALC097-172100-
/O.NEW.KMOB.SV.W.0079.100617T2011Z-100617T2100Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
311 PM CDT THU JUN 17 2010

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL MOBILE COUNTY IN SOUTHWEST ALABAMA...

* UNTIL 400 PM CDT

* AT 310 PM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING
  WINDS OVER 60 MPH.  THIS STORM WAS NEAR IRVINGTON...OR ABOUT 16
  MILES SOUTHWEST OF DOWNTOWN MOBILE...AND MOVING SOUTHWEST AT 5 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  IRVINGTON BY 315 PM CDT...
  SAINT ELMO BY 330 PM CDT...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE
INDOORS IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

VERY HEAVY RAINFALL IS OCCURRING WITH THIS SLOW MOVING STORM.
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE ELEVATED LEVELS ON
SMALL CREEKS AND STREAMS...AS WELL AS PONDING OF WATER ON AREA
ROADWAYS. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS
THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO
CROSS SAFELY. REMEMBER...TURN AROUND AND DON'T DROWN!

TO REPORT SEVERE WEATHER TO YOUR NATIONAL WEATHER SERVICE...CALL TOLL
FREE AT 1 8 7 7 6 3 3 6 7 7 2.

LAT...LON 3040 8829 3042 8837 3048 8841 3060 8837
      3067 8814 3052 8808 3052 8809 3049 8809
      3042 8813 3040 8821
TIME...MOT...LOC 2011Z 061DEG 4KT 3051 8823

$$

PURDY
1 follow-up statement
617 
WWUS54 KMOB 172035
SVSMOB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
335 PM CDT THU JUN 17 2010

ALC097-172100-
/O.CON.KMOB.SV.W.0079.000000T0000Z-100617T2100Z/
MOBILE AL-
335 PM CDT THU JUN 17 2010

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM CDT
FOR SOUTH CENTRAL MOBILE COUNTY...

AT 332 PM CDT...NATIONAL WEATHER SERVICE RADAR CONTINUED TO INDICATE
A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS OVER 60 
MPH.  THIS STORM WAS ABOUT 3 MILES NORTHWEST OF SAINT ELMO...MOVING 
WEST AT 10 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  GRAND BAY BY 350 PM CDT...
  DEES AND GRAND BAY BY 355 PM CDT...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE
INDOORS IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

VERY HEAVY RAINFALL IS OCCURRING WITH THIS SLOW MOVING STORM.
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE ELEVATED LEVELS ON
SMALL CREEKS AND STREAMS...AS WELL AS PONDING OF WATER ON AREA
ROADWAYS. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS
THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO
CROSS SAFELY. REMEMBER...TURN AROUND AND DON'T DROWN!

TO REPORT SEVERE WEATHER OBSERVATIONS TO YOUR NATIONAL WEATHER
SERVICE...CALL TOLL FREE AT 1 8 7 7 6 3 3 6 7 7 2.

REPORT SEVERE WEATHER TO YOUR NATIONAL WEATHER SERVICE IN MOBILE AT
AREA CODE 2 5 1...AND THEN 6 3 3 6 4 4 3. OR...YOU MAY CONTACT YOUR
NEAREST LAW ENFORCEMENT AGENCY OR COUNTY EMERGENCY MANAGEMENT...AND
THEY WILL RELAY YOUR REPORT.

LAT...LON 3040 8829 3042 8837 3048 8841 3060 8837
      3067 8814 3052 8808 3052 8809 3049 8809
      3042 8813 3040 8821
TIME...MOT...LOC 2034Z 093DEG 9KT 3053 8829

$$

PURDY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 2:25 PM CDT, 46 minutes earlier.

Area forecast discussion, Jun 17, 2:25 PM CDT, 46 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE MOBILE AL
225 PM CDT THU JUN 17 2010

.AVIATION [17/18Z]...EXPECT ISO/SCT TSRA THROUGH THE COURSE OF THE
AFTERNOON INTO EARLY EVENING. IFR/MVFR VISIBILITIES AT TIMES DUE TO
MODERATE/HEAVY RAINS...WITH BRIEF STRONG CONVECTIVE WINDS AND
DOWNBURSTS...AND FREQUENT LIGHTNING ALL POSSIBLE IN AND NEAR STORMS
AFT 20Z. AS TSTMS DECREASE BY 02Z...EXPECT LEFT OVER MID/HIGH LEVEL
CLOUD DEBRIS TO SET UP. /22

&&

.PREVIOUS DISCUSSIONS...

.SHORT TERM...[TODAY AND TONIGHT]...IN THE UPPER LEVELS OF THE
ATMOSPHERE...FORECASTERS NOTE AMPLIFICATION OF A RIDGE FROM THE MID
GULF WESTWARD TO SOUTHERN TEXAS...AS A VIGOROUS MID LEVEL STORM
SYSTEM LIFTS NORTHEAST ACROSS THE NORTHERN HIGH PLAINS. TO THE EAST
OF THE GULF/SOUTHERN STATES UPPER RIDGE...CLOUD ELEMENTS WERE
SLIDING SOUTHEAST DENOTING A BREAK IN THE RIDGE WHERE A WEAK/UPPER
TROF WAS POSITIONED OVER THE SOUTHEASTERN US. UPSTREAM...17/00Z
SOUNDINGS SHOWS A DRIER DEEP LAYER ENVIRONMENT WITH PWAT AT JAN/BMX
RANGING FROM 1.5 TO 1.7 INCHES. THIS IS LOWER THAN WHAT WE HAVE BEEN
EXPERIENCING OVER THE PAST COUPLE DAYS. THIS AIRMASS WILL BE
ADVECTING IN TODAY...BUT STILL ENOUGH MOISTURE WILL BE PRESENT FOR
TSTMS TO INITIATE TODAY WITHIN THE WEAKNESS IN THE RIDGE AS THE
AIRMASS DESTABILIZES. DIFFERENTIAL HEATING TODAY SUPPORTS THE
FORMATION OF A WEAK SURFACE TROF OF LOW PRESSURE WHICH WILL PROVIDE
A SURFACE FOCUS FOR TSTMS AS WELL...ALONG AND NORTH OF INTERSTATE
10. SCATTERED TSTMS EXPECTED OVER THE CENTRAL AND EASTERN ZONES WITH
ISOLATED COVERAGES ELSEWHERE. TSTM COVERAGES BEGIN TO DECREASE INTO
THE EVENING.

A PRELIMINARY LOOK AT THE WET MICROBURST RISK ASSESSMENT TODAY
SUGGESTS A MODERATE RISK FOR TSTMS TO CONTAIN BRIEF STRONG WIND
GUSTS. THE RISK FOR SEVERE WEATHER IS LOW...BUT CAN STILL OCCUR ON
AN ISOLATED BASIS.

AWAY FROM TSTMS...DAYTIME HIGHS IN THE MID 90S ON AVERAGE WITH
DAYTIME HEAT INDICES LOOKING TO RANGE FROM 100-105. TONIGHT'S MINS
IN THE LOWER/MID 70S. /10

.LONG TERM...(FRIDAY THROUGH WEDNESDAY)...VERY LITTLE CHANGE IN THE
FORECAST THROUGH THE PERIOD. BROAD UPPER RIDGE ALOFT...WEAK SFC
TROUGH AND PLENTY OF DEEP LAYER MOISTURE WITH PW VALUES IN EXCESS OF
2 INCHES. THESE FACTORS COMBINED WITH STRONG SFC HEATING WILL LEAD
TO STRONG AFTERNOON INSTABILITY AND THE CONTINUED TO DEVELOPMENT OF
SCATTERED MAINLY AFTERNOON AND EARLY EVENING THUNDERSTORMS. WEAK
WINDS ALOFT WILL CREATE VERY SLOW STORM MOVEMENT WHICH WILL CONTINUE
TO FAVOR LOCALLY HEAVY RAINFALL TOTALS WITH THUNDERSTORMS THROUGH
THE PERIOD. /13

&&

.MARINE...A WEAK HIGH PRESSURE SYSTEM OVER THE DEEP SOUTH WILL SET
UP OVER THE NORTHERN GULF THE NEXT FEW DAYS WHILE DIFFERENTIAL
DAYTIME HEATING RESULTS IN THE FORMATION OF A WEAK SURFACE TROF OVER
THE COASTAL COUNTIES. THE NET RESULT IS A LIGHT WIND FLOW WITH SEAS
LOOKING TO CHANGE LITTLE...NEAR A FOOT. WINDS...WAVES AND SEAS WILL
BE LOCALLY HIGHER IN AND NEAR STORMS. /10

&&

.PRELIMINARY POINT TEMPS/POPS...
MOBILE      95  75  94  74 /  30  20  30  20
PENSACOLA   94  78  93  77 /  30  20  30  20
DESTIN      91  79  90  78 /  20  20  30  20
EVERGREEN   97  72  95  71 /  30  20  30  20
WAYNESBORO  96  72  94  71 /  20  20  30  20
CAMDEN      97  73  95  71 /  30  20  30  20
CRESTVIEW   97  73  96  71 /  40  20  30  20

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
FL...NONE.
MS...NONE.
GM...NONE.
&&
Hazardous weather outlook, Jun 17, 5:30 AM CDT, 9 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
530 AM CDT THU JUN 17 2010

ALZ051>064-FLZ001>006-GMZ630-650-655-670-675-MSZ067-075-076-078-
079-181200-
CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW-
ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE-
LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA-
COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-MOBILE BAY-
COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM-
COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM-
WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM-
WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-WAYNE-PERRY-
GREENE-STONE-GEORGE-
530 AM CDT THU JUN 17 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ALABAMA...SOUTHWEST ALABAMA...NORTHWEST FLORIDA...SOUTHEAST
MISSISSIPPI AND THE COASTAL WATERS OF ALABAMA AND NORTHWEST FLORIDA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE FORECAST TO DEVELOP
DURING THE LATE MORNING AND AFTERNOON HOURS. TORRENTIAL
DOWNPOURS...WIND GUSTS OF 30 TO 40 MPH...AND FREQUENT LIGHTNING
STRIKES ARE THE PRIMARY THREATS FROM ANY STRONGER STORMS.

THE RISK FOR SEVERE WEATHER IS LOW TODAY...BUT CAN STILL OCCUR ON
AN ISOLATED BASIS.

HEAT INDEX VALUES WILL RANGE FROM 100 TO 105 DEGREES.

THUNDERSTORMS ARE EXPECTED TO DECREASE IN COVERAGE TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A CHANCE OF THUNDERSTORMS REMAINS IN THE FORECAST DURING THE OUTLOOK
PERIOD. LOCALLY HEAVY RAIN...GUSTY WINDS...AND FREQUENT LIGHTNING
STRIKES WILL ALL BE A THREAT IN STORMS.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL FOR
SEVERE STORMS IS NOT EXPECTED AT THIS TIME.

Nearby

Severe Thunderstorm Warnings in Alabama, 2010Every severe thunderstorm warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.